Thunderstorm Wind, Mercer
- When
- August 12, 10:45 AM EST
- Where
- Mercer County, 0.69 mi S of West Middlesex
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.170, -80.450
A 911 Call Center reports trees down.
Remnants of mesoscale convective systems over the Great Lakes advanced into the Ohio River Valley throughout the day on August 12th and helped to create severe storms. Despite little effective shear, DCAPE was very high (between 1300-1400J/kg) and was enough to accelerate downdrafts, causing strong surface wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Remnants of mesoscale convective systems over the Great Lakes advanced into the Ohio River Valley throughout the day on August 12th and helped to create severe storms. Despite little effective shear, DCAPE was very high (between 1300-1400J/kg) and was enough to accelerate downdrafts, causing strong surface wind. Weak zonal flow also created an ideal situation for training storms to develop as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 9:51 AM EST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
1051 AM EDT Thu Aug 12 2021
.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current convection along and north of the I-80 corridor should be out
of the forecast area by noon...followed by a break and clearing
during the first half of the afternoon. Convection will then fire up
again around or a little before peak heating as convective
temperatures around 90F are met. ML CAPE values in the afternoon
look to top the 3500 J/KG range at many spots with dew points in
the lower 70s. With the relatively strong cap finally overcome
normalized CAPE values should be higher than normal. Damaging winds
will be the primary threat as dry air in the mid levels yield high
DCAPE values. Severe storms will be possible across the region with
the highest threat across northern zones where effective shear will
be highest.
The heat advisory remains in place with forecast values right around
100F...despite lowering forecast highs a degree or two after seeing
this morning's sounding and latest guidance. The early afternoon
break should suffice.
&&
.SHORT TERM /FRIDAY/...
The day on Friday's convection largely depends on the trends
upstream as the pattern favorable for northwest flow and a series of
MCS's moving through the forecast area continues. The upper level
pattern does indicate some support aloft as the trough dips further
south owing to stronger organization and development. Will expect
destabilization Friday afternoon again with the approach of another
MCS with better organization. Timing however, is quite difficult and
confidence is low.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.
The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR conditions should prevail for the majority of the TAF sites
through early morning under warm, moist advection. More convection
is likely in the afternoon, with a line of thunderstorms likely to
develop. These thunderstorms could contain gusty winds.
.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
509.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 417 AM EDT Thu Aug 12 2021 PAZ007>009-015-016-074-076-WVZ510>514-130830- Mercer-Venango-Forest-Clarion-Jefferson PA- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 417 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon evening. The main threat will be damaging winds and hail. Heat index values will climb into the 95 to 99 degree range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible on Friday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-073- 075-WVZ001>004-012-021-509-130830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 417 AM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon evening. The main threat will be damaging winds and hail. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible on Friday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
1119 AM EDT Thu Aug 12 2021
PAZ007-008-013-014-121600-
Butler PA-Venango PA-Lawrence PA-Mercer PA-
1119 AM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of Mercer, western
Venango, northern Lawrence and northwestern Butler Counties through
NOON EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Greenville, or 7 miles north of Sharpsville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hermitage, Sharon, Grove City, Franklin, Sharpsville, Greenville,
Sugarcreek, Farrell, Slippery Rock, New Wilmington, Mercer, and
Pulaski.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 104 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 36.
Interstate 376 in Pennsylvania between mile markers 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4146 7979 4122 7981 4099 8000 4107 8052
4149 8052 4148 8013 4149 8012 4149 8000
4150 8000 4150 7998 4151 7998 4151 7996
4154 7994 4154 7992 4156 7991 4156 7989
4157 7989 4158 7986
TIME...MOT...LOC 1519Z 264DEG 44KT 4136 8048
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 15:43 UTC.
48 thunderstorm wind, 6 flash flood, 5 hail, 1 flood. Local standard time, as filed.
A 911 Call Center reports trees down.
A local 911 Call Center reports trees down.
A local 911 Call Center reports trees down.
A local 911 Call Center reports trees down in and around the West Kittanning region.
A local 911 call center reported multiple trees down on Hamilton Porter Rd and Ewing Rd in Perry Township.
A local 911 Call Center reported multiple trees reported down on power lines in the area of Young Township.
A local 911 Call Center reports several trees and power lines down in the city of Punxsutawney.
A local 911 Call Center reports trees down in Rockland Township.
Lawrence County Public Safety reported several trees down in the area. This includes the city of New Wilmington.
Hail reported via social media.
Lawrence County Public Safety reported trees down in the New Castle area.
A local 911 Call Center reported multiple trees and power lines down.
Hail reported via social media.
A trained spotter reported report hail.
Social media report of power lines and trees down.
Social media report of many trees down and a corn field was destroyed.
Hail reported via social media.
A local 911 Call Center reported a tree on power lines in Brookville near Church Street.
A trained spotter reported several trees down along or near Route 168 in Eastbrook.
Many trees down/broken; report via social media.
Social media report of a large uprooted tree on Settlers Village Circle (picture included).
Hail reported via social media.
A 911 Call Center reported several trees and lines down in Cranberry Township.
A trained spotter reported around 20 trees down around the Robert Morris University campus.
A trained spotter reported large tree limbs and branches down.
A 911 Call Center reported trees and power lines down at the intersection of Beaver Street and Glen Mitchell Road.
Report of power line and tree down via social media.
A local 911 Call Center reported trees and wires down between Haysville Light and Glen Mitchell Road.
Social media report of many downed trees and power outages. Picture of a tree down along 5th Avenue.
Street flooding has been reported in the city of Brookville.
A local 911 Call Center reported several trees down in the area; this includes Burgettstown Road in Mt. Pleasant Township.
Social media reported down trees.
A trained spotter reported a tree down on Mayview Road in Bridgeville.
A local 911 Call Center reported several trees and lines down in Allegheny Township.
A local 911 Call Center reported a tree down on a trailer Werner Camp Road.
Report of trees down via social media.
A local 911 Call Center reported trees and wires down.
A trained spotter reported a tree down on Sleepy Hollow Road in Mt. Lebanon.
A trained spotter reported large tree branches down.
A local 911 Call Center reported a tree down on 7th Street Extension in Trafford.
A local 911 Call Center reported lines down on Applewood Drive and Garvers Ferry in Lower Burrell.
A local 911 Call Center reported a tree down on Labelle Due Road in Vandergrift.
A trained spotter reported uprooted trees in the area.
A local 911 Call Center reported several trees and power lines down around Cecil Township.
Social media report of trees snapped in Delmont.
County officials reported several trees down in Peters Township.
A local 911 Call Center reported trees and power lines down at Thompsonville Rd and Parkwood Lane in Peters Township.
A local 911 Call Center reported several trees and power lines down in Penn Township.
A few flooded roadways in Arnold and New Kensington, this includes North Street and Constitution Blvd.
A 911 Call Center reported trees and wires down.
A 911 Call Center reported trees and wires down.
Washington Blvd was closed due to flooding; vehicle was underwater.
A local 911 Call Center reported a tree down on Washington Pike in Independence Township.
A 911 Call Center reported power lines down on Four Mile Run Road.
Social media report of tree damage.
A 911 Call Center reported trees down across Ligonier Township.
A vehicle was stuck in water on Washington Road near the Dairy Queen. Flooding along Saw Mill Run by the Parkway West ramp.
Flooding reported by local 911 Call Center; flooding on Turner Valley Road.
Flooding in commercial building.
Downtown Oakdale shut down due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979870, 979871, 979872, 979873, 979874, 979875, 979876, 979913, 979914, 979915, 979916, 979917, 979918, 979919, 979920, 979921, 979922, 979923, 979924, 979925, 979926, 979927, 979928, 979929, 979930, 979931, 979932, 979933, 979934, 981943, 979945, 979946, 979941, 979944, 979942, 979943, 979947, 979948, 979960, 979952, and more.